Tuesday, July 29, 2014
Tuesday, January 06, 2009 dls, Community Member, asks

Q: I can feel my heart pounding but it is not too fast. The only thing diff. is stopping estrogen repl.

About six weeks ago I noticed that I could feel my heart pounding in my chest and inthe left side of my head.  My pulse still seems to be in the normal range along with my blood pressure.   I feel no pain but it does seem to be annoying especially since I never had it before.  It feels like I have been exercising but am actually at rest.  I have not been short of breath either.  The only thing different is that I stopped taking my estrogen replacement around the same time.

Answer This
Answers (1)
Martin Cane, M.D., Health Pro
1/16/09 8:42pm

dls,

 

Thanks for your question.

 

There are a couple of possibilities to explain your symptoms which we call palpitations.  You may be experiencing early heartbeats originating from the small chamber near the natural pacemaker (called PACs for premature atrial contractions), or from the ventricle) called PVCs for premature ventricular contractions.  These early heartbeats leave a small pause until the next normal beat.  Because the heart has more time to fill with blood, this next heart beat is much stronger and forceful and can be felt by most people.  If you are having these premature beats very frequently, it can feel like your heart is pounding.

 

The other possibility is an abnormal cardiac rhythm that may be too fast.  Though you say your pulse feels normal, not all of the beats may be strong enough to be felt by taking the pulse.  These arrhythmias can be constant or intermittent. 

 

It is possible that your discontinuation of the estrogen replacement therapy is a factor here, as there may be an excess of hormones being released from the pituitary gland called gonadotropins (FSH and LH).  These hormones are suppressed by the estrogen.  They often cause the usual symptoms of menopause such as hot flashes and sweating. 

 

I suggest you make an appointment with your physician to have these symptoms checked out.  He/she will ask further questions, examine you, and perform an electrocardiogram.  Your doctor may perform some routine laboratory tests, so be sure to request thyroid functions studies as overactive thyroid is a common cause of PACs, PVCs, and cardiac arrhythmias.  Then he/she will be in the best position to tell what is going on.  If still a puzzle, further testing may be required.

 

Best wishes and feel better.

 

Martin Cane, M.D.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By dls, Community Member— Last Modified: 12/25/10, First Published: 01/06/09